Alert archive / Nebraska / Tornado Warnings in 2010

Tornado Warning 7, NWS Hastings, NE

June 3, 2010Greeley County, Valley County, Nebraska

NWS Hastings, NE issued this tornado warning at Jun 3, 2010, 6:28 PM CDT for Greeley County, Valley County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2010, 6:28 PM CDT (23:28 UTC)
Expired
Jun 3, 2010, 7:00 PM CDT
In force
32 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Greeley County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 137 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 5:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WFUS53 KGID 032328
TORGID
NEC077-175-040000-
/O.NEW.KGID.TO.W.0007.100603T2328Z-100604T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
628 PM CDT THU JUN 3 2010

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN GREELEY COUNTY IN CENTRAL NEBRASKA...
  CENTRAL VALLEY COUNTY IN CENTRAL NEBRASKA...

* UNTIL 700 PM CDT

* AT 624 PM CDT...TRAINED WEATHER SPOTTERS REPORTED ROTATION WITHIN  
  A SEVERE THUNDERSTORM  6 MILES NORTHEAST OF ARCADIA...OR 10 MILES  
  SOUTH OF ORD. A TORNADO   MAY DEVELOP AT ANY TIME. DOPPLER RADAR   
  SHOWED THIS DANGEROUS STORM   MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTH LOUP AND SCOTIA.

QUARTER SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA.

&&

LAT...LON 4159 9865 4140 9867 4145 9906 4156 9908
TIME...MOT...LOC 2327Z 274DEG 25KT 4147 9897

$$

PFANNKUCH
2 follow-up statements
463 
WWUS53 KGID 032339
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
639 PM CDT THU JUN 3 2010

NEC077-175-040000-
/O.CON.KGID.TO.W.0007.000000T0000Z-100604T0000Z/
GREELEY NE-VALLEY NE-
639 PM CDT THU JUN 3 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL VALLEY AND
SOUTHWESTERN GREELEY COUNTIES UNTIL 700 PM CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 7 MILES WEST OF NORTH LOUP...OR 10 MILES SOUTH OF
ORD...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORTH LOUP AND SCOTIA.

THIS STORM IS ALSO CAPABLE OF PRODUCING QUARTER SIZE HAIL. 

LAT...LON 4144 9896 4157 9892 4159 9865 4140 9867
TIME...MOT...LOC 2339Z 275DEG 23KT 4146 9889

$$

PFANNKUCH
299 
WWUS53 KGID 032356
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
656 PM CDT THU JUN 3 2010

NEC077-175-040005-
/O.EXP.KGID.TO.W.0007.000000T0000Z-100604T0000Z/
GREELEY NE-VALLEY NE-
656 PM CDT THU JUN 3 2010

...THE TORNADO WARNING FOR EAST CENTRAL VALLEY AND SOUTHWESTERN
GREELEY COUNTIES WILL EXPIRE AT 700 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER DIME SIZE HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4144 9896 4157 9892 4159 9865 4140 9867
TIME...MOT...LOC 2355Z 275DEG 23KT 4145 9875

$$

PFANNKUCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 3, 6:14 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 3, 6:14 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT THU JUN 3 2010

.AVIATION...00Z TAF. THUNDERSTORMS HAVE BEEN FORMING NEAR A TROUGH
OF LOW PRESSURE THIS AFTERNOON. SO FAR THESE THUNDERSTORMS HAVE
BEEN SCATTERED AND SHOULD REMAIN MAINLY TO THE NORTH OF THE KGRI
TERMINAL AREA. THE MAIN QUESTION WILL BE WHETHER THEY CONTINUE TO
DEVELOP TO THE SOUTH ALONG THE BOUNDARY...AND IF SO WILL THERE BE
ENOUGH OF THEM THAT THEY WILL AFFECT THE KGRI TERMINAL. LATEST
TRENDS ON THE RADAR ARE THAT THERE ARE A FEW TRYING TO DEVELOP TO
THE SOUTH SO EXPECT THERE COULD BE A THUNDERSTORM THAT GETS INTO
THE AREA. THE THUNDERSTORMS SHOULD BE GONE LATE THIS EVENING.
WINDS WILL TURN TO THE NORTH WITH THE BOUNDARY AS IT MOVES INTO
THE AREA. THE REMAINDER OF THE PERIOD SHOULD BE VFR.

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT THU JUN 3 2010/

SHORT TERM...TONIGHT THROUGH 12Z SATURDAY.  THE CHANCE FOR
THUNDERSTORMS WILL BE THE MAIN CONCERN THROUGH THE PERIOD.  EARLY
AFTERNOON SURFACE ANALYSIS PLACED A TROUGH ACROSS WESTERN NEBRASKA
INTO SOUTHEAST COLORADO.  THIS FEATURE WILL GRADUALLY MOVE SOUTHEAST
TONIGHT WHILE A COLD FRONT ALSO MOVES SOUTH AND EVENTUALLY MERGES WITH
THE TROUGH ON FRIDAY MORNING. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE PRE FRONTAL TROUGH DURING THE MID TO LATE
AFTERNOON HOURS AND THEN TRAVEL EAST/SOUTHEAST. THE 12Z NAM
GENERALLY FOCUSES THE BETTER THUNDERSTORM CHANCES TONIGHT ACROSS
NORTHERN PARTS OF THE FORECAST AREA CLOSER TO THE LOW LEVEL JET
AXIS AND IN AN AREA OF H85 WARM AIR ADVECTION. THE 12Z NCEP 4KM
WRF RUN FOR SPC HAS A BIT OF A DIFFERENT SCENARIO AND SUGGESTS
STORMS THAT DEVELOP ACROSS THE HIGH PLAINS LATE THIS AFTERNOON
WILL EVENTUALLY TAKE MORE OF A SOUTHEAST PATH WHICH WOULD GIVE
SOUTHERN PARTS OF THE FORECAST AREA THE BETTER RAIN CHANCES. HAVE
KEPT LOW CHANCE POPS GOING ACROSS THE ENTIRE FORECAST AREA FOR
TONIGHT...AND GRADUALLY SHIFTED THEM SOUTHEAST WITH TIME ALONG
WITH THE BOUNDARY. THE SEVERE WEATHER THREAT APPEARS TO BE MAINLY
THIS EVENING WITH MOST FORECAST SCENARIOS SHOWING A SLIGHTLY
SLOWER PROGRESSION TO THE TROUGH WHICH WOULD KEEP MOST STORMS WEST
OF THE CWA THROUGH THE AFTERNOON. THE THREAT AREA (NORTH OF A LINE
FROM PHILLIPSBURG TO YORK) STILL LOOKS ON TRACK WITH 0-1KM MLCAPE
VALUES RISING INTO THE 1500-2500 J/KG RANGE NEAR THE TROUGH.

THE FRONT STALLS ACROSS NORTHERN KANSAS ON FRIDAY...AND THOUGH AN
ISOLATED THUNDERSTORM NEAR THE FRONT CAN NOT BE RULED OUT FRIDAY
MORNING...THE CHANCES APPEAR SMALL ENOUGH TO KEEP OUT FOR NOW.  THE
BETTER CHANCE OF THUNDERSTORMS APPEARS TO BE DURING THE AFTERNOON IN
THE SOUTHERN PORTION OF THE FORECAST AREA WHERE H85 WARM AIR
ADVECTION IS MAXIMIZED AND THE LOW LEVEL JET BEGINS TO INCREASE LATE
IN THE AFTERNOON.  A FEW STRONG TO SEVERE STORMS AGAIN APPEAR
POSSIBLE WITH 0-1KM MLCAPE VALUES OF 1500-2500 J/KG DURING THE LATE
AFTERNOON.  H85 WARM AIR ADVECTION SPREADS NORTH AND COVERS NEARLY
THE ENTIRE FORECAST AREA FRIDAY NIGHT AS THE BOUNDARY SURGES A
LITTLE FARTHER NORTH.  THERE IS STILL SOME DISAGREEMENT BETWEEN THE
NAM AND GFS IN EXACTLY WHERE THE FRONT WILL END UP...BUT THE GENERAL
CONSENSUS WOULD PLACE THE GREATER THUNDERSTORMS CHANCES IN SOUTH
CENTRAL NEBRASKA FOR MUCH OF FRIDAY NIGHT.

LONG TERM...STARTING 12Z SATURDAY. PRIMARY FORECAST CONCERNS
DURING THE EXTENDED FORECAST PERIOD CONTINUE TO BE CHANCES FOR
PRECIPITATION. AS HAS BEEN FORECAST THE PAST COUPLE OF DAYS...THE
UPPER LEVEL PATTERN OVER THE REGION WILL BE MOSTLY ZONAL DURING
MUCH OF THE EXTENDED PERIOD...WITH SEVERAL MID LEVEL PERTURBATIONS
MOVING THROUGH THE MEAN FLOW. SEVERAL WEAK SURFACE BOUNDARIES WILL
ALSO BE PASSING THROUGH THE CWA DURING THE EXTENDED FORECAST
PERIOD. ONE SUCH SURFACE BOUNDARY IS PROJECTED TO PUSH ACROSS THE
CWA SATURDAY. AT THIS TIME THE NAM...OPERATIONAL GFS AND EC ALL
SUGGEST THIS BOUNDARY WILL CLEAR THE NORTHWESTERN HALF OF THE CWA
BY 18Z SATURDAY...AND THEN THE REMAINDER OF THE CWA BY 00Z. ALL
THREE MODELS INDICATE SOME INSTABILITY AHEAD OF THE BOUNDARY
ACROSS SOUTHEASTERN PORTIONS OF THE CWA SATURDAY AFTERNOON...WITH
0-1 MLCAPE VALUES IN THE 1500-2000 J/KG RANGE. DEEP LAYER BULK
SHEAR VALUES OF 25-35 KTS ARE ALSO FORECAST AHEAD OF THE BOUNDARY.
IT ALSO APPEARS HOWEVER THAT THERE WILL BE QUITE A BIT OF
INHIBITION SATURDAY WHICH SHOULD LIMIT THUNDERSTORM ACTIVITY.
GIVEN ALL THIS AM CERTAINLY NOT ANTICIPATING A BIG SEVERE WEATHER
OUTBREAK...BUT IF A FEW STORMS CAN FIRE THEN CERTAINLY A FEW
ISOLATED HAIL REPORTS WILL BE POSSIBLE.

THE LATEST OPERATIONAL GFS AND EC INDICATE HIGH PLAINS CONVECTION
COULD PUSH INTO WESTERN PORTIONS OF THE CWA SUNDAY...SO HAVE GONE
AHEAD AND INSERTED SLIGHT CHANCE POPS ACROSS OUR WEST FOR SUNDAY. A
LOW LEVEL JET IS EXPECTED TO DEVELOP ACROSS WESTERN PORTIONS OF OUR
CWA SUNDAY NIGHT INTO MONDAY MORNING...WITH SOUTHERLY FLOW ALONG THE
AXIS OF THE JET RIDING ACROSS A WEAK SURFACE BOUNDARY OVER CENTRAL
TO NORTHERN KANSAS. THE LOW LEVEL THETA-E
ADVECTION...CONVERGENCE...AND ISENTROPIC UPGLIDE ALONG THE 305-310 K
SURFACES APPEAR AS THOUGH THEY WILL BE SUFFICIENT ENOUGH FOR
PRECIPITATION ACROSS WESTERN PORTIONS OF THE CWA SUNDAY NIGHT. THIS
AREA OF PRECIPITATION IS THEN EXPECTED TO SHIFT EASTWARD ACROSS THE
CWA AS THE AXIS OF THE LOW LEVEL JET ALSO SHIFTS EAST. PRECIPITATION
ALSO APPEARS TO BE A GOOD BET ACROSS OUR EAST DURING THE DAY MONDAY
AS THETA-E ADVECTION AND ISENTROPIC UPGLIDE PERSISTS. YET ANOTHER
LOW LEVEL JET MAY PRODUCE PRECIPITATION ACROSS THE AREA MONDAY NIGHT
INTO TUESDAY MORNING...WITH A FEW LINGERING THUNDERSTORMS POSSIBLE
POST SUNRISE TUESDAY. KEPT SLIGHT CHANCE POPS GOING ACROSS THE CWA
FOR WEDNESDAY AS MODELS INDICATE YET ANOTHER MID LEVEL PERTURBATION
WILL PROVIDE ENOUGH OMEGA FOR PRECIPITATION OVER THE AREA. KEPT
THURSDAY DRY FOR NOW.

TEMPERATURES WILL CONTINUE AT NEAR TO SLIGHTLY ABOVE NORMAL LEVELS
THROUGH MUCH OF THE EXTENDED FORECAST PERIOD. THE ONLY EXCEPTION
WILL BE MONDAY WHEN CLOUD COVER...PRECIPITATION...AND UPSLOPE SURFACE
FLOW WILL LIKELY PROMOTE COOLER TEMPERATURES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 3, 3:31 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT THU JUN 3 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
331 PM CDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ACROSS WESTERN NEBRASKA WILL MOVE EAST AND SPREAD
ACROSS THE OUTLOOK AREA TONIGHT. A FEW OF THE THUNDERSTORMS COULD
BE SEVERE NORTH OF A LINE FROM PHILLIPSBURG KANSAS TO YORK
NEBRASKA...WITH HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS
IN EXCESS OF 60 MPH THE MAIN HAZARDS. THE PRIMARY TIME PERIOD FOR
THE SEVERE WEATHER THREAT IS EXPECTED TO BE BETWEEN 5 PM AND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY AFTERNOON
SOUTHEAST OF A LINE FROM YORK NEBRASKA TO STOCKTON KANSAS...WITH
THE CHANCE FOR STORMS SPREADING NORTH ACROSS THE ENTIRE OUTLOOK
AREA FOR FRIDAY NIGHT. AN ISOLATED STRONG TO SEVERE STORM IS
POSSIBLE LATE FRIDAY AFTERNOON AND EVENING...PRIMARILY SOUTHEAST OF
A LINE FROM HEBRON NEBRASKA TO OSBORNE KANSAS.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
EVENING...GENERALLY SOUTHEAST OF A LINE FROM GENEVA NEBRASKA TO
OSBORNE KANSAS. ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS
ANTICIPATED...AN ISOLATED STORM OR TWO COULD PRODUCE HAIL TO THE
SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH.
THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST FOR
SUNDAY...GENERALLY WEST OF HIGHWAY 281. FINALLY...INTERMITTENT
CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR THE ENTIRE
OUTLOOK AREA SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND MIDNIGHT NORTH
OF A LINE FROM PHILLIPSBURG KANSAS TO YORK NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 3, 6:24 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
624 PM CDT THU JUN 3 2010

NEZ040-040000-
GREELEY NE-
624 PM CDT THU JUN 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY COUNTY UNTIL 700
PM CDT...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ERICSON...OR 16 MILES NORTHEAST OF ORD...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPALDING...AND RURAL AREAS OF NORTHERN GREELEY COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4174 9828 4154 9828 4171 9876 4174 9876
      4175 9828
TIME...MOT...LOC 2323Z 281DEG 26KT 4174 9867

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:37 PM CDTSevere Thunderstorm WarningGIDValley38 min
Jun 3, 6:15 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman, Valley30 min
Jun 3, 6:24 PM CDTSpecial Weather StatementGIDGreeley36 min
Jun 3, 6:37 PM CDTTornado WarningGIDSherman, Valley23 min
Jun 3, 6:58 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps47 min

Nearby

Tornado Warnings in Nebraska, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.